Melatonin, How It Helps, and How It Can Be Dangerous

Stack of melatonin next to water and clock

When we think of melatonin, it isn’t often that the idea of “poisoning” comes to mind. For many parents, melatonin represents the hope of a peaceful night’s sleep for their child. Unfortunately, there has been a notable increase in children overdosing on this otherwise helpful substance in the past 10 years. The Center for Disease Control has shown that poisonings involving melatonin have risen nearly 550% since 2012. The most recent spike occurred between 2019 and 2020 when the number of incidents showed a record increase of 38%.

Melatonin, How It Helps, and How It Can Be Dangerous

Melatonin is a natural hormone that plays an integral part in regulating our sleeping patterns. It is sold in a supplement form to aid those struggling with getting enough sleep. Now available in gummy, liquid, and pill forms, sales of the supplement hormone have increased 150 percent over four years. The majority of reports involving melatonin poisoning are the result of accidental ingestion by children. In 6% of cases, a parent either gave a young child too much melatonin or an older child intentionally ingested too much of the supplement.

There’s some suspicion that the stresses of the pandemic have contributed to the recent spike in cases. More children reach the end of the day restless after having spent the day indoors, especially with closed schools. Stress and worry over the pandemic may have also contributed. Over the past decade, poison control centers have received over 250,000 reports of accidental ingestion of melatonin. While generally rare, these incidents resulted in the hospitalization of over 4,000 children. Tragically, two infant deaths were associated with over-ingestion of melatonin.

Symptoms of excessive melatonin intake in children include:

  • Nausea
  • Headaches
  • Irritability
  • Joint Pain
  • Dizziness
  • Diarrhea

Melatonin has also been shown to impact blood pressure in some cases. If you suspect the ingestion of a toxic dose of melatonin and they are demonstrating shortness of breath, sudden chest pain, or multiple symptoms from the above list, get them to the hospital or call 911. If you’re uncertain, but have concerns, reach out to 1-800-222-1222 to contact the Poison Control Center.

Thankfully, melatonin is generally safe for children to consume in measured amounts. The majority of poisoning cases involve supplements left where children can access them, and most often involve children under the age of four. Safe administration of melatonin requires following the guidelines listed on the package and ensuring that your supply is stored safely out of the reach of children.

Reach Out To Your Pediatrician For More Information

If your child has difficulty sleeping and you’ve been treating this with melatonin, be sure to speak to your pediatrician. They’ll be able to provide you with important tips on how to be certain you’re giving it safely. Further, they can help identify underlying concerns that are contributing to your child’s lack of ability to sleep. 

Share Now

Share on facebook
Facebook
Share on twitter
Twitter
Share on linkedin
LinkedIn